Hail, Texas
- When
- May 22, 6:28 PM CST
- Where
- Texas County, 4.15 mi S of Guymon
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.620, -101.480
Half dollar size hail was reported 5 miles south of Guymon.
Thunderstorms with hail up to half dollar size moved into the Oklahoma Panhandle during the early evening of the 22nd. More widespread severe weather occurred just to the south across the Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Thunderstorms with hail up to half dollar size moved into the Oklahoma Panhandle during the early evening of the 22nd. More widespread severe weather occurred just to the south across the Texas Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 22, 5:52 PM CST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 652 PM CDT SUN MAY 22 2016 .Aviation... Outflow boundary from thunderstorms over eastern parts of forecast moving slowly westward. Expect this feature to reach KAMA shortly, accompanied by southeast surface winds. Could see new thunderstorm development along this boundary near KAMA and KGUY early this evening. Otherwise, another round of stratus is forecast for KAMA after midnight, with no low ceilings expected at northern terminals. Will monitor as convection could disrupt stratus field. Expect thunderstorms on Monday to develop mainly east of a line from KGUY to KAMA. Cockrell && .Prev Discussion... /Issued 356 PM CDT SUN MAY 22 2016/ Mesoscale Update... ..Severe weather expected today... * Synoptic Overview: H5 center remains located across near the Canada/MMontanaline, however broad troughing extends south across the WRN US with SW flow aloft across the Panhandles. Models agree in very modest large scale lift through 6z assoc w/ weak s/wvs in this flow as seen in h7-h3 Q-Vector convergence. Jet level winds will only be near 50 kts, however the flow will be somewhat diffluent across the area between jet cores centered across desert SW and NRN Mexico. * Mesoscale: SFC Trough/dryline is setting up across WRN panhandle counties and this boundary is expected to remain in WRN counties or even near the NM border through the event. Initial convection formed in highest moist axis just east of AMA where mid-upr 60s dewpoints exist. This may lead to a somewhat disorganized pattern to convective development as dryline storms were not the initial storms to develop and also increases chances of storm/boundary interactions. The area is experiencing the most moist low level environment of the year given aforementioned high dewpoints and H7 dewpoints near 6 deg C. This value is AOA the climo max for the area for this date. Not surprisingly, mixed layer capes are near 3000 J/KG and with 1200 J/KG in the hail growth zone. 18Z sounding also shows good turning with deep layer shear, but effective bulk shear values remain in the 20-30 range, however wind fields will become increasingly favorable with 0-6 KM bulk shear values forecast to increase to 30-50 kts (highest south) by 00Z per WRF/NAM. 35-40 kt LLJ will also develop between 00-03Z leading to 0-1 km helicity around 200 and 0-3 km helicities of 200-400 by 3Z. LCL values are likely maxing out now around 3000-6000 ft and are forecast to drop below 2000 ft after 00z also leading to that increase tornado potential in the 00z-03z timeframe. * Threats: Scattered supercells storms with potential for very large hail (baseball or larger) and damaging winds across the area with an increasing threat for tornadoes between 23z and 3z assuming the area is not completely worked over before that time-frame. High moisture values could also lead to HP supercellsmaking spotting challenging and also providing a flash flood threat in any areas where more intense supercells form or training occurs given very high rain rates. * Timing & Location: Entire Panhandles area from now through evening with increasing tornado threat in the evening time-frame. Disorganized initiation well ahead of dry line makes it difficult to more specifically pinpoint any east west timing with this event. MJG Prev Discussion... /Issued 212 PM CDT SUN MAY 22 2016/ Discussion... See previously issued Mesoscale Discussion below for details on today's severe weather threat. We will provide updates throughout the afternoon based on trends in the observations and short term guidance. Challenges for this forecast package will be how far east dryline mixes each day through mid week and severe potential ahead of it. Upstream soundings across Central and southern Texas are quite deep with moisture and without significant mean southwesterly flow it may be difficult for the dryline to mix very far east. Model guidance has consistently struggled with this all season. Furthermore, and with this particular model bias aside, they have shifted slowly west with low-level theta-e ridging/dryline over the last couple of days. We have shifted thunderstorm chances westward accordingly and are currently on the western edge of guidance with this forecast cycle. Deep layer shear values taken at face value are not very impressive, generally less than 25 knots, but models are also veered in low levels behind the sharpening dryline they depict too far east. Backed winds at the low levels east of the dryline yield at least 40 knots of effective bulk shear. Abundant low level moisture should contribute to a strongly unstable air mass ahead of the dryline during the afternoon with MLCAPE at least 2,500 J/KG and probably higher. All modes of severe are possible. Heavy rain should still be a threat. Not much change was made to the forecast beyond Tuesday. Main upper trough will approach Thursday and have added thunder to the far eastern Panhandles. We may very well see a westward trend with low level moisture/dryline again on Thursday putting more of the area at risk, especially if the trough deepens/slows more than currently depicted in the model guidance. BRB Mesoscale Update... /Issued 1213 PM CDT SUN MAY 22 2016/ Severe weather expected today... * Synoptic Overview: This morning an upper-level low pressure system was spinning over southern Alberta and western Montana, with a pronounced ridge of high pressure aloft extending from Texas toward the Great Lakes. The Texas and Oklahoma Panhandles remain beneath southwesterly flow aloft between these features and just on the western periphery of the ridge. A northern stream jet maximum extends from Utah to the Dakotas, while the southern stream jet maximum is confined to northern Mexico and South Texas. The Panhandles remain under an area of diffluence between the jets, but 300mb winds will be at a relative minimum across this region today. Water vapor imagery showed the remains of yesterday's convection being swept eastward by that shortwave and hints of a few other shortwaves rounding the upper low and traversing the Rockies. The overall upper-level support will be somewhat limited today due to the lack of direct influence from an upper-level jet and the fact that passing shortwaves are not expected to be very deep or extend very far southeast into our area. At the surface a surface low will deepen over eastern Colorado, and a dryline will tighten up extending to its south through the length of West Texas. Thunderstorms (some of which will be severe) are expected to develop along much of the dryline this afternoon and evening. * Mesoscale: With the deepening surface low over Colorado, we expect the dryline to hang back across far western portions of the Texas and Oklahoma Panhandles - likely extending from near Boise City to Hereford by the late afternoon. In response to the developing surface low and dryline, expect low-level winds to back more from the southeast as the afternoon progresses. This will aid in low- level convergence near the dryline and keep low to mid 60s dewpoints in place across most of the Panhandles. Low and mid-level clouds are breaking up across the area, with temperatures quickly climbing into the 80s. Model guidance suggests that a combination of mid-80s temps and low-to-mid 60s dewpoints will lead to a narrow corridor of MLCAPE values approaching 3000-4000 J/kg near and just east of the dryline. Steep mid-level lapse rates of 8 to 9 C/km also expected east of the dryline. Any thunderstorms developing near this area will have the chance to rapidly intensify. Deep layer shear will be on the marginal side (only around 30-35 kts of 0-6km shear) during the afternoon and evening but will be perpendicular to the dryline, suggesting a weakly organized storm mode with a few supercells possible. Increasing low-level wind shear by late evening does indicate at least some threat for isolated tornadoes, though lack of upper-level support means these should be short lived. Storm motion should be to the northeast at around 25 kts, though right-moving supercells would have a slower ENE trajectory similar to yesterday's storms. * Threats: With such a high potential for instability, large hail to the size of baseballs and damaging wind gusts will be the primary hazards. Increasing low-level wind shear near sunset will also allow for a brief window when isolated tornadoes will be possible. Slow storm motions for the strongest storms and recent rainfall over portions of the threat area mean that localized flooding and flash flooding will be possible as well. * Timing & Location: Though there is some slight uncertainty on just how far east the dryline will develop this afternoon, confidence is fairly high that it will set up between the TX/NM state line and an Amarillo-to-Guymon line. The greatest threat for severe weather will be for central portions of the Texas and Oklahoma Panhandles. Timing for storm initiation is expected to be around 2 to 4 pm this afternoon, with storm severity and coverage decreasing by midnight. NF && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. && 03/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 221 PM CDT SUN MAY 22 2016 OKZ001>003-TXZ001>020-230730- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 221 PM CDT SUN MAY 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON. SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. ISOLATED TORNADOES ARE ALSO A POSSIBILITY. HEAVY RAINFALL WITH SLOW MOVING STORMS COULD CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED TO SCATTERED THUNDERSTORMS MAY FORM ACROSS APPROXIMATELY THE EASTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES MONDAY AFTERNOON AND CONTINUE MONDAY EVENING. THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY AFTERNOON AND EVENING ACROSS MAINLY THE EASTERN TEXAS AND OKLAHOMA PANHANDLES. SOME OF THESE STORMS COULD BECOME SEVERE ON TUESDAY AS WELL. THUNDERSTORMS ARE POSSIBLE ACROSS THE FAR EASTERN TEXAS AND OKLAHOMA PANHANDLES THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND BE PREPARED FOR POSSIBLE ACTIVATION MONDAY AND TUESDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
657 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TORNADO 11 SSE WAKA 36.14N 100.96W
05/22/2016 OCHILTREE TX STORM CHASER
A CONE TORNADO WAS REPORTED ON THE GROUND...THEN LIFTED
AT 653 PM CDT.
&&
EVENT NUMBER AMA1600434
BIEDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TORNADO 13 SSE FARNSWORTH 36.14N 100.88W
05/22/2016 OCHILTREE TX STORM CHASER
TWIN TORNADOES ON THE GROUND.
&&
EVENT NUMBER AMA1600435
BIEDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
703 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TORNADO 14 SE PERRYTON 36.25N 100.63W
05/22/2016 OCHILTREE TX TRAINED SPOTTER
A LARGE WEDGE TORNADO IS ON THE GROUND.
&&
EVENT NUMBER AMA1600436
BIEDAPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
707 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TORNADO 12 SE WAKA 36.16N 100.91W
05/22/2016 OCHILTREE TX TRAINED SPOTTER
A LARGE WEDGE TORNADO IS ON THE GROUND.
&&
CORRECTED LOCATION
EVENT NUMBER AMA1600436
BIEDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
720 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM FLASH FLOOD 1 E CLARENDON 34.94N 100.87W
05/22/2016 DONLEY TX STORM CHASER
STREET FLOODING ON 287 WHERE THE OUTSIDE LANES ARE
IMPASSABLE.
&&
EVENT NUMBER AMA1600437
BIEDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
721 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TORNADO 11 SE WAKA 36.15N 100.93W
05/22/2016 OCHILTREE TX AMATEUR RADIO
TORNADO VIEWED FROM HIGHWAY 70
&&
EVENT NUMBER AMA1600438
BIEDAThe Amarillo radar (KAMA), 156 km away, was scanning. The volume nearest the first event began at 00:30 UTC.
2 hail. Local standard time, as filed.
Half dollar size hail was reported 5 miles south of Guymon.
Nickel size hail was reported in Hardesty.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636475, 636476.